Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Brownsville, TX

April 25, 2006Jim Hogg County, Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 25, 2006, 6:34 PM CDT for Jim Hogg County, Zapata County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2006, 6:34 PM CDT (23:34 UTC)
Expired
Apr 25, 2006, 7:30 PM CDT
In force
56 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Jim Hogg County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 143 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 7:15 PM CDTHAIL 0.5Guerra, TXALFREDO VILLARREAL, TRAINED SPOTTER REPORTED 1/2 INCH HAIL AND SIGHTED WALL CLOUD ESTIMATED 10 TO 15 MILES NORTH OF GUERRA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2006-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2006-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2338 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 252335
SVRBRO
TXC247-505-260030-
/O.NEW.KBRO.SV.W.0009.060425T2334Z-060426T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
634 PM CDT TUE APR 25 2006

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JIM HOGG COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITY OF HEBBRONVILLE
  ZAPATA COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITIES OF...ZAPATA...SAN YGNACIO

* UNTIL 730 PM CDT

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE   
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE   
  LOCATED ALONG A LINE EXTENDING FROM 19 MILES WEST OF HEBBRONVILLE  
  TO 26 MILES NORTH OF SAN YGNACIO...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SAN YGNACIO BY 710 PM CDT
  RANDADO AND ESCOBA BY 730 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2735 9852 2737 9881 2728 9882 2730 9956
      2679 9938 2681 9845 2705 9844 2708 9849

$$

SPEECE
2 follow-up statements
000 
WWUS54 KBRO 260000
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
700 PM CDT TUE APR 25 2006

TXC247-505-260030-
/O.CON.KBRO.SV.W.0009.000000T0000Z-060426T0030Z/
JIM HOGG TX-ZAPATA TX-
700 PM CDT TUE APR 25 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
ZAPATA AND JIM HOGG COUNTIES...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ACROSS 
NORTHERN ZAPATA AND NORTHERN JIM HOGG COUNTIES. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF RANDADO TO 19 
MILES NORTH OF SAN YGNACIO...MOVING SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SAN YGNACIO BY 715 PM CDT
  RANDADO BY 725 PM CDT
  ESCOBA BY 730 PM CDT

HAIL UP TO ONE HALF OF AN INCH HAS BEEN REPORTED IN NORTHWESTERN 
ZAPATA COUNTY WITH THESE STORMS. IF YOU ARE IN THE PATH OF THESE 
STORMS...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 2735 9852 2737 9881 2728 9882 2730 9956
      2679 9938 2681 9845 2705 9844 2708 9849

$$

SPEECE
000 
WWUS54 KBRO 260020
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
720 PM CDT TUE APR 25 2006

TXC247-505-260030-
/O.CON.KBRO.SV.W.0009.000000T0000Z-060426T0030Z/
JIM HOGG TX-ZAPATA TX-
720 PM CDT TUE APR 25 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
ZAPATA AND JIM HOGG COUNTIES...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RANDADO TO 9 MILES 
WEST OF ESCOBA...AND ARE MOVING SOUTHEAST AT 20 TO 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ESCOBA BY 730 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
TUESDAY EVENING FOR DEEP SOUTH TEXAS. 

LAT...LON 2735 9852 2737 9881 2728 9882 2730 9956
      2679 9938 2681 9845 2705 9844 2708 9849

$$

SPEECE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:52 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 25, 1:52 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
152 PM CDT TUE APR 25 2006

.DISCUSSION...
COLD FRONT CURRENTLY RUNNING FROM DRT TO AUS AND NORTHEASTWARD
MAKING STEADY PROGRESS TOWARD THE VALLEY. STILL EXPECTING SHOWERS
AND THUNDERSTORMS TO ENTER THE WESTERN VALLEY LATER THIS EVENING.
MOST PARAMETERS FOR SEVERE WEATHER ARE MARGINAL...PLUS CAPPING IS
LIKELY TO STRENGTHEN SOME AFTER SUNSET TONIGHT BEFORE THE FRONT
ARRIVES. STILL THINK THE VALLEY WILL SEE SOME THUNDERSTORM
ACTIVITY...BREAKING THE STREAK OF 26 DAYS WITH OUT RAIN FOR BOTH
BRO AND MFE. BIGGEST THREAT FOR THUNDERSTORMS WILL LIKELY BE
ZAPATA...JIM HOGG...AND STARR COUNTIES WHERE MORE HEATING IS
OCCURRING. ACTUAL FRONTAL BOUNDARY EXPECTED TO REACH RIO GRANDE
BETWEEN 11PM AND 2AM. LIGHT NORTH WINDS ARE EXPECTED TO PREVAIL
FOR THE NEXT 24 HOURS. WITH LIGHT NORTH FLOW AT THE SFC AND WEAK
WEST FLOW ALOFT...SKIES SHOULD REMAIN CLOUDY DUE TO WEAK
OVERRUNNING PATTERN. WINDS TURN BACK TO THE SOUTHEAST STARTING
THURSDAY. LIGHT POPS SHOULD CONTINUE THROUGH THEN DUE TO REMNANT
MOISTURE. WARMER TEMPERATURES RETURN WITH THE SOUTHEAST FLOW FOR
THE WEEKEND. LONGER RANGE MODELS INDICATE ANOTHER FRONT ATTEMPTING
TO CROSS TEXAS ON SUNDAY. CONFIDENCE IN THIS IS STILL LOW SO WILL
NOT DO ANYTHING REGARDING POPS YET. TEMPERATURES WILL STAY NEAR
MOS GUIDANCE THROUGHOUT.

&&

.MARINE...
BUOY 42020 CURRENTLY REPORTS A SOUTHEAST WIND NEAR 15 KNOTS WITH
SEAS AROUND 3 FEET WITH A PERIOD OF 6 SECONDS. WILL ALLOW THE
SMALL CRAFT ADVISORY FOR THE BAY AND NEARSHORE GULF WATERS EXPIRE
THIS AFTERNOON AS SHORT RANGE GUIDANCE TRIES DIMINISHES THE PGF
PRETTY STEADILY LATER TODAY. A LIGHT TO MODERATE EAST TO NORTHEAST
SURFACE FLOW WILL PREVAIL LATE TONIGHT INTO WEDNESDAY AND THURSDAY
IN THE POST-FRONT ENVIRONMENT WHICH WILL MAINTAIN DECENT SWELL
ACTIVITY IN THE BAY AND GULF WATERS. SOME MARGINAL SCA CONDITIONS
WILL BE POSSIBLE FOR MOST OF THE CWF FORECAST PERIOD AND THIS
TREND IS PRETTY WELL REFLECTED IN THE OVERALL CWF WORDING.

&&

.AVIATION...
CURRENTLY...VFR CONDITIONS PREVAIL AROUND THE LOWER RGV AIRPORTS.
HOWEVER...MODERATE CU/TCU IS PERSISTING OVER CENTRAL TEXAS AHEAD
OF THE APPROACHING COLD FRONT AND THIS CLOUD COVER WILL LIKELY
SPREAD FURTHER SOUTH WITH THE FRONT REDUCING CEILINGS AT BRO...HRL
AND MFE LATER TONIGHT. WILL MENTION THESE REDUCED CEILINGS IN THE
CURRENT TAF PACKAGE IN ADDITION TO SOME INCREASED CONV POTENTIAL
PRIMARILY IN THE 09-12Z RANGE. CURRENT TAF WORDING LOOKS ON TRACK
AND WILL NOT MAKE ANY MAJOR ADJUSTMENTS AT THE MOMENT.

&&

.PREV DISCUSSION... /ISSUED 918 AM CDT TUE APR 25 2006/

UPDATE...
COLD FRONT MOVING THROUGH TEXAS CURRENTLY ALIGNED FROM DFW TO JCT.
STILL EXPECTING THUNDERSTORMS TO DEVELOP FROM THE HILL COUNTRY TO
NORTHEAST TEXAS LATER THIS AFTERNOON AND PROPAGATE EAST AND SOUTH.
SPC HAS US UNDER A SLIGHT RISK OF SEVERE WEATHER...MAINLY FOR THIS
EVENING. LOOKS LIKE DEEP SOUTH TEXAS WOULD SEE THE TAIL END OF A
MCS SQUALL LINE...BETWEEN 6PM AND 6AM...DEPENDING ON HOW SOON THE
INITIAL STORMS DEVELOP. CONDITIONS FOR SEVERE WEATHER LOOK
MARGINAL IN THE VALLEY WITH CAPPING POSSIBLY ENDING UP TOO STRONG...BUT
LOOK BETTER FOR DESPARATELY NEEDED RAINFALL. HAVE ISSUED UPDATE TO
INCREASE POPS AND PUT MENTION OF SEVERE IN.

MARINE...
BUOY 42020 CURRENTLY REPORTS A SOUTHEAST WIND NEAR 11 KNOTS WITH
SEAS AROUND 3.5 FEET WITH A PERIOD OF 6 SECONDS. WILL MAINTAIN A
SMALL CRAFT ADVISORY FOR THE BAY AND NEARSHORE GULF WATERS TODAY
AS SHORT RANGE GUIDANCE TRIES TO SPIN UP A SURFACE LOW OVER THE
WESTERN PORTIONS OF THE BRO CWA LATER TODAY WHICH WILL TIGHTEN UP
THE PGF. THE CURRENT CWF WORDING LOOKS OK WITH NO MAJOR CHANGES
NEEDED AT THE MOMENT. A SMALL CRAFT ADVISORY MAY ALSO NEED TO BE
POSTED FOR THE FAR OFFSHORE WATERS OF DEEP SOUTH TEXAS LATER THIS
WEEK THROUGH THE FIRST HALF OF THE WEEKEND DUE TO STRONG WINDS AND
ROUGH SEAS. OTHERWISE...MODERATE WINDS AND SEAS ARE EXPECTED FOR
THE REMAINDER OF THE FORECAST.

AVIATION...
VSBL SATELLITE IMAGERY AND SURFACE OBS INDICATES THAT THE MORNING
LOW CEILINGS HAVE BECOME MORE RAGGED TODAY...BUT DAYTIME HEATING
WILL LIKELY REGENERATE MORE SC LATER THIS MORNING AND INTO THE
AFTERNOON. WILL HOLD OFF ON ANY MENTION OF CONVECTION UNTIL LATER
IN THE TAF PERIOD AS THE COLD FRONT IS STILL LOCATED WELL NORTH OF
THE BRO CWA AND THE AIRMASS WILL NEED TO DESTABILIZE MORE LATER
THIS AFTERNOON TO INCREASE THE CONVECTIVE POTENTIAL TO DEEP SOUTH
TEXAS. CURRENT TAF WORDING LOOKS OK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  82  70  84  75 /  40  30  20  20  10
BROWNSVILLE          73  84  68  86  73 /  40  30  20  20  10
HARLINGEN            72  83  65  84  72 /  40  30  20  20  10
MCALLEN              73  85  65  85  72 /  40  30  20  20  10
RIO GRANDE CITY      70  84  64  85  73 /  40  30  20  20  10
SOUTH PADRE ISLAND   74  82  70  82  75 /  40  30  20  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

64/60/VEGA
Hazardous weather outlook, Apr 25, 4:25 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
425 PM CDT TUE APR 25 2006

TXZ248>257-261100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
425 PM CDT TUE APR 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

ALSO...ISOLATED TO SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL OVER PORTIONS OF DEEP SOUTH TEXAS LATE TODAY AND TONIGHT.
SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL OF BEING STRONG TO
SEVERE POSSIBLY PRODUCING HAIL AND DAMAGING WINDS ESPECIALLY IN THE
LATE AFTERNOON AND EVENING HOURS. NO OTHER HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SMALL CRAFT ADVISORY MAY NEED TO BE POSTED FOR THE FAR OFFSHORE
WATERS OF DEEP SOUTH TEXAS THURSDAY THROUGH SATURDAY DUE TO STRONG
WINDS AND ROUGH SEAS. ALSO...THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL OVER PORTIONS OF DEEP SOUTH TEXAS DURING THE PERIOD. SOME
OF THE THUNDERSTORMS HAVE THE POTENTIAL OF BEING STRONG TO SEVERE...
PRODUCING SMALL HAIL AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER
IS ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING.

SPEECE

In the hours before

Special weather statement, Apr 25, 5:38 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
538 PM CDT TUE APR 25 2006

TXZ248>257-260045-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
538 PM CDT TUE APR 25 2006

...SEVERE THUNDERSTORMS DEVELOPING JUST NORTH OF THE RIO GRANDE
VALLEY...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR COUNTIES JUST NORTH
OF THE RIO GRANDE VALLEY THROUGH 10 PM TONIGHT. SEVERE THUNDERSTORMS
HAVE DEVELOPED OVER DUVAL COUNTY...WITH ADDITIONAL DEVELOPMENT
BEGINNING OVER WEBB COUNTY. A TORNADO WARNING WAS ISSUED FOR DUVAL
COUNTY BY THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI FOR A
TORNADIC THUNDERSTORM APPROACHING THE CITY OF BENAVIDES. THE AIRMASS
OVER THE RIO GRANDE VALLEY IS VERY UNSTABLE NOW...WITH A WEAK COLD
FRONT APPROACHING FROM THE NORTH. ANY LIFTING OF OUR ATMOSPHERE WILL
RESULT IN STRONG TO SEVERE THUNDERSTORM DEVELOPMENT...ALONG WITH THE
POSSIBILITY OF TORNADO FORMATION. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO AND TELEVISION STATION...OR LOCAL CABLE
OUTLET FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS.
PHILO

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 11:11 AM CDTRed Flag WarningBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more5 hr
Apr 25, 6:33 PM CDTSevere Thunderstorm WarningBROBrooks57 min
Apr 25, 6:59 PM CDTTornado WarningBROBrooks, Jim Hogg31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.